Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Topeka, KS

May 30, 2017Douglas County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2017, 7:35 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 7:35 PM CDT (00:35 UTC)
Expired
May 30, 2017, 8:15 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:40 PM CDTHAIL 16 Sw Overbrook, KSSPOTTER DIDN'T GET TO ACTUALLY OBSERVE ANY HAIL SIZE. BUT, DID FIND EXTENSIVE CROP DAMAGE NORTH OF THE LOCATION ABOUT 1 MILE WHICH IS ABOUT 4.5 MILES SW OF OVERBROOK.
May 30, 7:43 PM CDTHAIL 1.754 Ssw Overbrook, KSLOTS OF QUARTER SIZE HAIL AND SOME UP TO GOLF BALL SIZE COVERING THE GROUND.
May 30, 7:44 PM CDTHAIL 16 S Overbrook, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS53 KTOP 310035
SVRTOP
KSC045-059-139-310115-
/O.NEW.KTOP.SV.W.0070.170531T0035Z-170531T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
735 PM CDT TUE MAY 30 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Kansas...
  Southwestern Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...

* Until 815 PM CDT

* At 735 PM CDT, a severe thunderstorm was located near Overbrook,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Overbrook around 740 PM CDT. 
  Pomona Lake around 750 PM CDT. 
  Globe around 755 PM CDT. 
  Pomona around 805 PM CDT. 
  Centropolis around 810 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3875 9572 3885 9561 3887 9549 3876 9514
      3851 9547
TIME...MOT...LOC 0035Z 301DEG 23KT 3877 9562 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
302 
WWUS53 KTOP 310049
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
749 PM CDT TUE MAY 30 2017

KSC045-310058-
/O.CAN.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Douglas-
749 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3851 9547 3865 9561 3872 9560 3877 9551
      3877 9550 3874 9550 3874 9540 3869 9523
TIME...MOT...LOC 0048Z 309DEG 25KT 3870 9553 

$$

KSC059-139-310115-
/O.CON.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Franklin-Osage-
749 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FRANKLIN AND EAST CENTRAL OSAGE COUNTIES...

At 748 PM CDT, a severe thunderstorm was located near Pomona Lake,
moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Public. At 747 PM CDT, the public reported hail up to the 
         size of golf balls 4 miles south of Overbrook. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Quenemo around 800 PM CDT. 
  Centropolis and Pomona around 805 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3851 9547 3865 9561 3872 9560 3877 9551
      3877 9550 3874 9550 3874 9540 3869 9523
TIME...MOT...LOC 0048Z 309DEG 25KT 3870 9553 

HAIL...1.75IN
WIND...60MPH
 
$$
657 
WWUS53 KTOP 310058
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
758 PM CDT TUE MAY 30 2017

KSC139-310107-
/O.CAN.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Osage-
758 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3853 9544 3863 9551 3870 9550 3872 9544
      3869 9523
TIME...MOT...LOC 0057Z 301DEG 23KT 3867 9547 

$$

KSC059-310115-
/O.CON.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Franklin-
758 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FRANKLIN COUNTY...

At 757 PM CDT, a severe thunderstorm was located 4 miles north of
Pomona, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Pomona around 805 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3853 9544 3863 9551 3870 9550 3872 9544
      3869 9523
TIME...MOT...LOC 0057Z 301DEG 23KT 3867 9547 

HAIL...1.00IN
WIND...60MPH
 
$$
654 
WWUS53 KTOP 310108
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
808 PM CDT TUE MAY 30 2017

KSC059-310118-
/O.EXP.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Franklin-
808 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN COUNTY
WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3853 9544 3863 9551 3870 9550 3872 9544
      3869 9523
TIME...MOT...LOC 0108Z 301DEG 23KT 3864 9540 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:44 PM CDT, 51 minutes earlier.

Area forecast discussion, May 30, 6:44 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
644 PM CDT Tue May 30 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM CDT Tue May 30 2017

Frontal zone currently moving into northern KS will continue
southward through the afternoon. Latest soundings and mesoanalysis
show a weakly capped environment so any localized convergence will
aid in isolated to scattered shower and storm development. High res
models are in fair agreement and have been consistent in convective
initation near I-70 in the next few hours with a storm motion to the
southeast. The latest analysis shows about 500 to 1000 j/kg of
mlcape and effective shear around 40 kt. This will be sufficient for
a marginal risk of hail and damaging wind gusts given cloud bases
around 8 kft and steep low level lapse rates. This high cloud base
may result in enhanced evaportational cooling therefore increasing
the potential for downburst winds. The most favorable area of storms
will be in east central KS along and south of I-70. This evening the
loss of daytime heating should cause convection to dissipate across
the area. Soundings tonight show a weakly capped environment, but
limited forcing so chances remain low. There will be better mid
level moisture again along with the steep mid level lapse rates so
high based showers and sprinkles will be possible in the morning.
Tomorrow the surface boundary lifts back northward providing some
low level convergence and higher dew points than today. This will
result in more cape, which combined with deep layer shear around 40
to 50 kt poses a risk for strong to severe storms. If lower to mid
60s dew points can be realized than the environment may become
uncapped by mid day. Forecast hodographs reveal more clockwise
curvature than today, which may support more organized convection.
Regardless with a weakly capped environment by late morning and
early afternoon it is difficult to define a favorable location for
storms so it is across the entire area for now. The main hazards
tomorrow will be hail and damaging wind with a pretty low tornado
threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 319 PM CDT Tue May 30 2017

The extended period consists of several shower and thunderstorm
chances...

Thunderstorms are expected to be ongoing over a portion of the CWA
by 00Z tomorrow evening. A stalled front oriented from central KS to
east central KS will likely be the focal point for a cluster of
thunderstorms through the evening hours Wednesday. A subtle upper
wave within the northwest flow should increase coverage of
thunderstorms along the boundary during the evening hours.
Sufficient mid level lapse rates near 6-7 C/KM will contribute to
MUcape values upwards of 500 to 1000 J/KG during the evening hours.
Effective bulk shear will remain near 40 knots, therefore expect
organized convection with the primary hazards including hail and
wind.

Upper level ridging will shunt precipitation chances eastward for
Thursday. A low amplified trough will push into the central plains
by the end of the week, increasing shower and thunderstorm
chances for Friday afternoon. While a conditionally unstable
atmosphere is expected to reside, minimal deep layer shear is
expected, which will hinder any organized convection from
developing. A similar environment will exist on Saturday,
therefore isolated to scattered showers and thunderstorms will be
possible. A secondary trough is expected to amplify over the
northern plains, which should push a surface front through the
area Saturday night into Sunday.

As far as next week goes, another cutoff upper low will take shape
across the western CONUS, while upper ridging resides across the
central CONUS. Confidence in the track of the upper low much too
low to outline any specifics at this point. However, thunderstorm
chances look to continue into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue May 30 2017

For the 00Z TAFs, have extended VCTS due to TS possible just about
anywhere around the KTOP/KFOE terminals until near sundown. KMHK
doesn't appear to have as good environment for TS, so have not
kept VCTS in the forecast for that terminal. Clearing skies should
be the story overnight. There is some indication that with light
winds overnight, there could be some reduced VIS mainly along the
river valley areas and other low lying areas. Will hold off on
mentioning in the TAF at this time. Also, have not made mention
this far out for possibly mid to late morning showers or storms
into Wednesday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Baerg
AVIATION...Drake
Hazardous weather outlook, May 30, 3:24 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
324 PM CDT Tue May 30 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-312030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
324 PM CDT Tue May 30 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible this afternoon into the
evening. Some of the storms may be capable of producing strong
winds and hail. Any risk for severe storms will diminish with
sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More storms are expected to develop Wednesday afternoon into
Wednesday night. A few of these storms will also be capable of
producing strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 30, 6:07 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
607 PM CDT TUE MAY 30 2017

KSZ039-040-302330-
Shawnee-Douglas-
607 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHAWNEE AND DOUGLAS
COUNTIES UNTIL 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a couple strong
thunderstorm near Tecumseh and another just west of Lawrence, moving
east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrence, Baldwin City, Tecumseh, Eudora, Lecompton, Clinton,
Pleasant Grove, Clinton Lake and Vinland.

This includes Kansas Turnpike between mile markers 181 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9507 3902 9564 3907 9560 3905 9558
      3907 9554 3907 9551 3905 9549 3907 9544
      3906 9540 3903 9535 3904 9519 3897 9519
      3896 9518 3898 9516 3894 9506 3874 9506
TIME...MOT...LOC 2306Z 291DEG 24KT 3902 9554
Local storm report, May 30, 6:15 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             LAWRENCE                38.96N 95.26W
05/30/2017  M0.88 INCH       DOUGLAS            KS   EMERGENCY MNGR

&&

BDRAKE
Local storm report, May 30, 6:25 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             EUDORA                  38.95N 95.10W
05/30/2017  E0.25 INCH       DOUGLAS            KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

JP
Special weather statement, May 30, 6:29 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT TUE MAY 30 2017

KSZ040-310000-
Douglas-
629 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 700
PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Clinton Lake, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lawrence around 635 PM CDT.
  Eudora and Vinland around 655 PM CDT.

This includes Kansas Turnpike between mile markers 195 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized street flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3875 9506 3894 9543 3904 9537 3899 9519
      3896 9518 3896 9517 3898 9516 3894 9506
TIME...MOT...LOC 2328Z 289DEG 25KT 3897 9535
Local storm report, May 30, 6:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             3 WSW LAWRENCE          38.95N 95.32W
05/30/2017  E0.25 INCH       DOUGLAS            KS   NWS EMPLOYEE

&&

JP
Local storm report, May 30, 6:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 ENE PLEASANT GROVE    38.88N 95.22W
05/30/2017  E0.88 INCH       DOUGLAS            KS   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZE.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:13 PM CDTSpecial Weather StatementTOPFranklin32 min
May 30, 8:58 PM CDTSpecial Weather StatementTOPFranklin32 min
May 31, 2:44 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 3:19 AM CDTSpecial Weather StatementTOPCoffey41 min
May 31, 4:59 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 5:48 AM CDTSpecial Weather StatementTOPAnderson42 min
May 31, 10:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 31, 10:46 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 31, 11:14 AM CDTSpecial Weather StatementTOPWabaunsee31 min
May 31, 11:46 AM CDTSpecial Weather StatementTOPShawnee44 min
May 31, 11:50 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee25 min
May 31, 12:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage35 min
May 31, 12:32 PM CDTSpecial Weather StatementTOPOsage28 min
May 31, 12:38 PM CDTSpecial Weather StatementTOPDouglas37 min
May 31, 12:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin28 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningTOPFranklin42 min
May 31, 12:56 PM CDTSpecial Weather StatementTOPOsage34 min
May 31, 1:30 PM CDTSevere Thunderstorm WarningTOPFranklin15 min
May 31, 1:42 PM CDTAreal Flood AdvisoryTOPFranklin63 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.